Minnesota, 2013Damaging Winds in Minnesota, July 25, 2013
July 25, 2013 · NWS FGF · 4 events in 3 counties and zones
Strong thunderstorms produced several reports of wind damage from Bemidji southward through Wadena.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced several reports of wind damage from Bemidji southward through Wadena.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 11:47 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 25, 11:47 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1247 PM CDT THU JUL 25 2013
.UPDATE...
ISSUED AT 1247 PM CDT THU JUL 25 2013
CLOUDING UP AS EXPECTED. THE SPOTTY SHOWERS AND TSTMS ARE BECOMING
A LITTLE MORE NUMEROUS NOW. STILL EXPECT THE BULK OF THESE TO BE
OVER THE NORTHERN RED RIVER VALLEY INTO NORTHWEST MN. SPC HAS
PLACED PORTIONS OF THIS AREA INTO A SEE TEXT FOR THE POSSIBILITY OF
SOME MARGINALLY SEVERE HAIL OR WINDS. SPC MESO PAGE SHOWS THE MOST
UNSTABLE AIR OVER NORTHWEST MN WHERE THERE IS ABOUT 50KTS OF BULK
SHEAR. CAPE VALUES ARE ALSO HIGHEST IN THIS AREA SO WILL HAVE TO
KEEP AN EYE OUT ON THESE STORMS THRU THE AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 325 AM CDT THU JUL 25 2013
FORECAST CHALLENGE CONCERNS TEMPERATURES AND SHORT TERM PCPN
CHANCES. MODELS IN REASONABLE AGREEMENT AND WILL USE BLEND FOR
FORECAST.
SHORT WAVE TROUGH TO CROSS FA TODAY. IMPULSES WITHIN TROUGH AIDING
IN THE PERSISTENCE OF WEAKENING AREAS OF SHRA/ISOLD T. PCPN QUITE
SPOTTY AT THIS POINT SO FEEL PCPN WILL BE MORE ISOLD DURING THE
AM. AIRMASS DESTABILIZES SOME BY AFTERNOON AHEAD OF APPROACHING
COLD FRONT NOW MOVING INTO THE WESTERN DAKOTAS. WITH BETTER LOW
LEVEL FORCING THERE SHOULD BE A LITTLE MORE COVERAGE OF PCPN THIS
AFTERNOON AHEAD OF BOUNDARY. COLD ADVECTION MOST PRONOUNCED ACROSS
THE NORTH AND WILL HAVE COOLEST TEMPERATURES THIS AREA.
COLD ADVECTION CONTINUES THROUGH THE FORECAST AREA OVERNIGHT
LEAVING AN UNSEASONABLY COLD AIRMASS ACROSS THE REGION. AS
SECONDARY SHEAR AXIS DROPS THROUGH THE REGION COULD SEE SOME SHRA
ACROSS NORTHERN AND EASTERN AREAS OVERNIGHT. CLOUD COVER WILL
LIMIT TEMPERATURE DROP SOMEWHAT.
TEMPERATURES FRIDAY LIKELY TO RANGE 10-15 DEGREES BLO AVERAGE WITH
COLD AIRMASS. ANY LINGERING PCPN SHOULD BE CONFINED TO EASTERN FA
AS HIGH PRESSURE BEGINS TO BUILD IN AND COLUMN BEGINS TO DRY.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU JUL 25 2013
HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION FRIDAY NIGHT.
DIMINISHING WIND...CLEARING AND COLD AIRMASS WILL RESULT IN
TEMPERATURES CLOSE TO RECORD LOWS.
MORE SOLAR EXPECTED SATURDAY HOWEVER TEMPERATURES WILL CONTINUE
WELL BELOW AVERAGE AND WILL AGAIN NEED TO MONITOR THE POTENTIAL
FOR RECORD LOWS AGAIN SATURDAY NIGHT.
SUNDAY-WEDNESDAY...THE SFC RIDGE AXIS WILL SLOWLY SLIDE EASTWARD
SUNDAY INTO MONDAY. TEMPS SHOULD BE A FEW DEGREES WARMER ON SUNDAY
THAN SATURDAY WITH GRADUALLY RISING THICKNESSES. MOISTURE LOOKS TO
BE SLOW TO INCREASE...WITH THE AMPLIFIED UPPER LOW OVER THE GREAT
LAKES IN NO RUSH TO LIFT OUT GIVEN RIDGING TO THE NORTH. THE 00Z
GEM/GFS/ECMWF ALL BEGIN TO PUSH THE UPPER LOW EAST LATER
MONDAY...WITH MORE ZONAL FLOW DEVELOPING ACROSS THE NORTHERN PLAINS.
THE ECMWF CONTINUES TO BE A BIT WETTER OVERALL WITH MORE ROBUST 850
MB MOISTURE TRANSPORT INTO THE REGION THAN THE GFS AHEAD OF THE
PASSAGE OF THE NEXT FRONTAL SYSTEM EARLY NEXT WEEK. RIGHT NOW IT
APPEARS THE BEST RAIN CHANCES WILL BE LATE MONDAY INTO
TUESDAY...WITH WEAK HIGH PRESSURE BUILDING IN FOR WEDNESDAY. TEMPS
ARE EXPECTED TO BE NEAR OR A BIT BELOW NORMAL...WITH HIGHS EARLY
NEXT WEEK MAINLY IN THE 70S...AND LOWS IN THE 50S TO NEAR 60.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1247 PM CDT THU JUL 25 2013
SOME SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL DEVELOP
MAINLY ACROSS THE NORTHERN VALLEY AND PARTS OF NORTHWEST MINNESOTA
EARLY THIS AFTERNOON. SHOULD SEE PREDOMINANTLY VFR CIGS...HOWEVER
TSTMS ARE POSSIBLE AT TVF...FAR AND BJI. SOME LOWER CIGS WILL MOVE
IN FROM THE NORTH TONIGHT...BUT BEST CONFIDENCE FOR MVFR IS AT TVF
AND WILL KEEP REMAINING SITES VFR FOR NOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...MAKOWSKI/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Jul 25, 5:39 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT THU JUL 25 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
639 AM CDT THU JUL 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL AFFECT NORTHWEST MINNESOTA THROUGH MID
MORNING. VISIBILITY AT TIMES WILL BE A QUARTER MILE OR LESS.
OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE REGION AHEAD OF AN ADVANCING COLD FRONT. NO SEVERE
STORMS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Jul 25, 12:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
121 PM CDT THU JUL 25 2013
MNZ009-013>017-251915-
EAST POLK MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PENNINGTON MN-RED
LAKE MN-SOUTH BELTRAMI MN-
121 PM CDT THU JUL 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN POLK...NORTHERN
CLEARWATER...CENTRAL BELTRAMI...NORTHEASTERN RED LAKE AND
SOUTHEASTERN PENNINGTON COUNTIES UNTIL 215 PM CDT...
AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 23 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE
SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
GONVICK AND BERNER AROUND 145 PM CDT.
CLEARBROOK AROUND 150 PM CDT.
LEONARD AROUND 205 PM CDT.
RED LAKE AND DEBS AROUND 210 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4787 9473 4758 9521 4792 9587 4810 9572
TIME...MOT...LOC 1821Z 295DEG 32KT 4796 9569
DK
Thunderstorm Wind, Clearwater
- When
- July 25, 1:05 PM CST
- Where
- Clearwater County, 8.9 mi NE of Clearbrook
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 47.780, -95.270
Winds blew down two large oak trees and seven cottonwood trees, which blocked a road. There was a significant amount of quarter to half inch hail, sufficient to drift and remain on the ground until evening.
Thunderstorm Wind, Beltrami
- When
- July 25, 1:30 PM CST
- Where
- Beltrami County, 2.7 mi ESE of Debs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.710, -95.070
Several three to five inch diameter tree branches were broken down near Sandy Lake.
Thunderstorm Wind, Wadena
- When
- July 25, 3:20 PM CST
- Where
- Wadena County, 6.65 mi ESE of Menahga
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.700, -94.980
Shingles were blown off a roof and numerous trees were blown down. A significant amount of quarter to half inch hail covered the ground for a period of time after the storm passed.
Thunderstorm Wind, Wadena
- When
- July 25, 3:35 PM CST to 3:39 PM CST
- Where
- Wadena County, 0.69 mi N of Oylen
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -94.800
Several poplar trees were pushed over or snapped by the strong wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 25, 20131 death · 1 event
- Flash Flooding and Hail in New Mexico, July 25 to 26, 20133 injured · $610,000 · 0.75 in hail · 8 events
- Flash Flooding and Hail in Oklahoma, July 25 to 26, 2013$331,000 · 1.75 in hail · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2013$177,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in Wisconsin, July 25, 2013$199,000 · 2.5 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 25, 2013$70,000 · 1.25 in hail · 5 events
- Flash Flooding and Hail in Arizona, July 25, 2013$30,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nevada, July 25 to 28, 2013$25,000 · 0.88 in hail · 2 events
- Flash Flood and Damaging Winds in Michigan, July 25 to 26, 2013$13,000 · 55 kt wind · 7 events
- Flash Flooding in Connecticut, July 25, 20137 events
- Hail and Damaging Winds in South Carolina, July 25, 20131.75 in hail · 7 events
- Hail and Damaging Wind in Montana, July 25 to 26, 20131.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459322, 459325, 459323, 459326.